Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 193, NWS Midland/Odessa, TX

June 7, 2023Glasscock County, Midland County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2023, 10:29 PM CDT for Glasscock County, Midland County, Reagan County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2023, 10:29 PM CDT (03:29 UTC)
Expired
Jun 7, 2023, 11:06 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:27 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 7, 6:27 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Wed Jun 7 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 113 PM CDT Wed Jun 7 2023

An upper jet supporting low pressure over California is currently
directed across northern Mexico with a jet max entering far West
Texas. Lift associated with the jet should cause scattered showers
and thunderstorms to develop...initially in the Guadalupe and
Davis mountains over the next couple of hours, then spreading east
into the adjacent plains, Permian Basin, and Trans Pecos. Shear
and instability are enough to support a marginal threat for large
hail, strong winds, and very heavy rain that could create local
flooding problems in areas with poor drainage or are low lying.

We have to enjoy the below normal temperatures today because they
are the last we will see for a while. High pressure over Mexico
builds north and asserts itself as 500mb heights rise from 580dam
today to 584dam Thursday. This combined with westerly winds take
highs into the 90s tomorrow with the upward trend only beginning.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 113 PM CDT Wed Jun 7 2023

After below-normal temperatures for the start of June, we are
flipping to the other extreme with above normal highs beginning
this weekend and continuing through the long term period. On
Friday, the upper ridge which has been comfortably sitting to our
west will shift over Texas in response to an upper low over NV,
increasing thickness for the area. This, along with consistent
southerly surface flow, will produce temperatures in the 90s and
100s through next week. Areas along the Trans Pecos could see
triple digit temperatures as early as Friday or Saturday while
much of the Permian Basin will hit triple digits sometime Sunday
through Tuesday. In terms of precipitation, the long term looks
dry with the exception of late Friday as the ridge shifts east and
a disturbance moves across. This could potentially bring a few
thunderstorms to the eastern Permian Basin and lower Trans Pecos,
but confidence is low of anything more widespread so will just
maintain minimal POPs for this time period to account for the
uncertainly. There is a non-zero chance of an isolated
thunderstorm developing off the Guadalupe and Delaware Mountains
any afternoon next week which shouldn't make it beyond the higher
terrain, but otherwise, a the long term is dry.

A little climatology fun...the current forecast has the first
triple digit day for Midland Int'l Air and Space Port this year
as being Sunday, June 11th. Since 1990, the average date of the
first 100+ degree day is May 22nd, so if we hit triple digits on
Sunday, that will be around 20 days later than our average. In the
1990-present time frame, the latest date we ever hit triple
digits at Midland Int'l occurred in 1992 which was July 1st and
the earliest was in 2012 on April 25th!

-Zuber

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Wed Jun 7 2023

Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST,
and thus have included VCTS/TEMPO mention at those terminals, as
well as HOB, early in the period to account for storms. Erratic
gusty winds, lightning, hail, and MVFR conditions in heavy rain
are possible with storms that impact area terminals. Will monitor
and amend as needed this evening, particularly if activity looks
to move east and impact INK/MAF. Outside of storms, VFR conditions
will prevail and winds will generally be E/SE through tonight,
then shift to the S/SW on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  65  98 /  40   0   0   0
Carlsbad                 59  94  62  97 /  40   0   0   0
Dryden                   65  94  68 100 /  50  10   0   0
Fort Stockton            61  94  67  98 /  50   0   0  10
Guadalupe Pass           59  86  64  88 /  20   0   0   0
Hobbs                    57  91  62  94 /  70   0   0   0
Marfa                    52  89  55  91 /  50   0   0  10
Midland Intl Airport     62  94  66  97 /  50   0   0   0
Odessa                   62  94  68  98 /  50   0   0   0
Wink                     61  97  65 100 /  60   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Wed Jun 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low potential of severe storms this afternoon and evening
across all of West Texas and Southeast New Mexico. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds. Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 7, 8:41 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
841 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             2 WNW Longfellow        30.17N 102.67W
06/07/2023  M2.00 inch       Pecos              TX   Storm Chaser

&&
Local storm report, Jun 7, 9:17 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
917 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Tstm Wnd Gst     Persimmon Gap           29.66N 103.18W
06/07/2023  M59 MPH          Brewster           TX   Mesonet

            Mesonet station 72 Big Bend NP/Brewster
            County.

&&
Local storm report, Jun 7, 9:27 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
927 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     Tstm Wnd Gst     2 E Andrews             32.32N 102.52W
06/07/2023  M67 MPH          Andrews            TX   Mesonet

            Mesonet station 48 2E AndrewsW.

&&
Local storm report, Jun 7, 10:02 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1002 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Tstm Wnd Gst     1 W Tarzan              32.31N 102.01W
06/07/2023  M68 MPH          Martin             TX   Mesonet

            Mesonet station 84 2WNW Tarzan Tarzan/Martin
            County.

&&
Local storm report, Jun 7, 10:12 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1012 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      Andrews                 32.32N 102.55W
06/07/2023                   Andrews            TX   Public

            Widespread street and yard flooding reported
            in Andrews via mping.

&&
Local storm report, Jun 7, 10:16 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1016 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Tstm Wnd Gst     2 SSE Lamesa            32.71N 101.94W
06/07/2023  M64 MPH          Dawson             TX   Mesonet

            Mesonet station 18 Lamesa 2SE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:01 PM CDTSpecial Weather StatementMAFReeves44 min
Jun 7, 7:03 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell57 min
Jun 7, 7:08 PM CDTSpecial Weather StatementMAFLoving52 min
Jun 7, 7:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos64 min
Jun 7, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Pecos, Terrell63 min
Jun 7, 8:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
Jun 7, 8:15 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster60 min
Jun 7, 8:22 PM CDTFlash Flood WarningMAFAndrews3 hr
Jun 7, 8:25 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Loving, Winkler65 min
Jun 7, 8:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland and 1 more54 min
Jun 7, 9:03 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 7, 9:26 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 7, 9:33 PM CDTSevere Thunderstorm WarningMAFGlasscock57 min
Jun 7, 9:40 PM CDTDust Storm AdvisoryMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more65 min
Jun 7, 9:41 PM CDTFlash Flood WarningMAFAndrews3 hr
Jun 7, 9:42 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFAndrews, Ector, Glasscock, Howard, Martin, Midland63 min
Jun 7, 9:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin60 min
Jun 7, 10:23 PM CDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Jun 7, 10:42 PM CDTSpecial Weather StatementMAFBorden, Howard48 min
Jun 7, 10:50 PM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Jun 7, 11:15 PM CDTSpecial Weather StatementMAFMitchell, Scurry60 min
Jun 7, 11:23 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry52 min
Jun 7, 7:41 PM CDTSevere Thunderstorm WarningMAFEddy, Lea64 min
Jun 7, 9:15 PM CDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.